Iowa, 2010

Flooding in Iowa, June 14 to 27, 2010

June 14 to 27, 2010 · NWS DVN · 2 events in 2 counties and zones

Heavy rains during the second and third weeks of June resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on June 14 around 2 pm. 6 feet around 1 am June 22.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second and third weeks of June resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on June 14 around 2 pm. It crested above the major flood stage around 21.6 feet around 1 am June 22. It fell below the moderate flood stage level around 1 am June 27.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 14, 11:57 AM CST, 3 minutes earlier.

Area forecast discussion, Jun 14, 11:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1257 PM CDT MON JUN 14 2010

.UPDATE...
THAT LATEST MCS THAT PRODUCED ANOTHER ROUND OF HEAVY RAIN IN SE
IA...NE MO INTO W CENTRAL IL EXITED AROUND MID MORNING. AT
16Z...SURFACE ANALYSIS INDICATED THE RATHER DIFFUSE SURFACE FRONT
EXTENDING FROM LOW PRESSURE IN SW IA EAST ALONG THE I-80 CORRIDOR
IN EASTERN IA AND NRN IL. AFTER A LULL LATE THIS MORNING...WIDELY
SCATTERED SHOWERS HAVE BEEN DEVELOPING OVER THE PAST HOUR ACROSS
CENTRAL INTO E CENTRAL IA. THIS MAY BE LINKED TO LIFT IN ADVANCE
OF ANOTHER WEAK MID LEVEL SHORTWAVE LIFTING NORTHEAST OUT OF
KANSAS...FEEDING ON INCREASING INSTABILITY DUE TO THINNING CLOUDS
IN THE WARM ADVECTION AREA SOUTH OF THE BOUNDARY.

WITH THE THREAT OF ORGANIZED CONVECTION LIMITED ACROSS SE IA INTO
W CENTRAL IL...HAVE CANCELLED THE FLASH FLOOD WATCH THAT WAS SET
TO EXPIRE AT 18Z. AT THIS TIME...IT APPEARS THE BULK OF RAIN
COVERAGE THIS AFTERNOON SHOULD FOCUS MORE ACROSS E CENTRAL IA INTO
NW IL AHEAD OF THE ADVANCING WEAK LOW IN SW IA.

ANOTHER FORECAST UPDATE WILL BE ISSUED SHORTLY TO ADJUST POPS AND
COVERAGE THIS AFTERNOON. WILL ALSO RAISE TEMPERATURES SOME ACROSS
THE SOUTH...WHERE SUNSHINE HAS BOOSTED A FEW SITES INTO THE 80S AS
OF NOON.

&&

.AVIATION...
WIDESPREAD LOW CLOUDS AND MVFR CONDITIONS WILL CONTINUE THIS
AFTERNOON ACROSS THE AREA AS A WEAK LOW PRESSURE SYSTEM MOVES
ALONG A WEST TO EAST BOUNDARY. WIDESPREAD LOW CLOUDS AND AREAS OF
LIMITED VISIBILITY DUE TO FOG AND HAZE NORTH OF THIS BOUNDARY WILL
KEEP CONDITIONS PREVAILING MVFR...WITH POCKETS OF IFR THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP THIS AFTERNOON ACROSS EASTERN IA. THIS POTENTIAL IS
GREATEST AT DBQ WHERE SHOWERS AND IFR CONDITIONS HANDLED IN TEMPO
GROUPS...BUT ELSEWHERE ONLY VICINITY WORDING USED.
OVERNIGHT...LINGERING MOISTURE AND LIGHT WINDS WILL LEAD TO
WIDESPREAD IFR AND PERIODS OF LIFR CONDITIONS...WHICH WILL
GRADUALLY IMPROVE TUESDAY MORNING.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Jun 14, 3:13 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 AM CDT MON JUN 14 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-150915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
413 AM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED AREAS OF DENSE FOG REDUCING VISIBILITIES TO LESS
THAN ONE QUARTER MILE WILL BE FOUND THROUGH 8 AM BEFORE
LIFTING. THE DENSE FOG WILL BE MOST PREVALENT IN LOW LYING
AREAS SUCH AS RIVER VALLEYS OVER NORTHEAST IOWA AND NORTHWEST
ILLINOIS.

A FLASH FLOOD THREAT IS EXPECTED MAINLY THIS MORNING...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR MUCH OF THE OUTLOOK AREA SOUTH OF
INTERSTATE 80 THROUGH MIDDAY. MORE SHOWERS AND STORMS PRODUCING
HEAVY RAIN WILL MOVE ACROSS THE AREA THIS MORNING... ESPECIALLY
OVER SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES WILL MAKE FLASH
FLOODING LIKELY IN THESE AREAS WHICH HAVE ALREADY RECEIVED HEAVY
RAINS IN RECENT DAYS. IN ADDITION TO THE FLASH FLOODING
THREAT...THE ADDITIONAL HEAVY RAIN AND SIGNIFICANT RUNOFF WILL
WORSEN ONGOING RIVER AND STREAM FLOODING...OR CREATE NEW RIVER
FLOODING SITUATIONS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY... AND AGAIN THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR
RAINFALL GREATER THAN ONE INCH.

In the hours before

Local storm report, Jun 14, 6:00 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 AM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
06/14/2010  M1.40 INCH       HANCOCK            IL   TRAINED SPOTTER

            1.49 INCH OF RAIN SINCE 7 AM SUNDAY...0.78 INCH FELL
            OVERNIGHT

&&

TAS
Local storm report, Jun 14, 6:15 AM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 AM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HEAVY RAIN       2 WSW INDUSTRY          40.32N 90.64W
06/14/2010  M1.90 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAINFALL SINCE 5 AM

0712 AM     FLASH FLOOD      2 WSW INDUSTRY          40.32N 90.64W
06/14/2010                   MCDONOUGH          IL   TRAINED SPOTTER

            GRINDSTONE CREEK OUT OF ITS BANKS...ABOUT 2 FEET OVER
            FLOOD STAGE.

&&

TAS
Local storm report, Jun 14, 6:20 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 AM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       1 ENE FORT MADISON      40.63N 91.33W
06/14/2010  M1.10 INCH       LEE                IA   TRAINED SPOTTER

            SINCE 4 AM CDT. STILL RAINING LIGHTLY.

&&
Local storm report, Jun 14, 7:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
846 AM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HEAVY RAIN       SALEM                   40.85N 91.62W
06/14/2010  M1.19 INCH       HENRY              IA   CO-OP OBSERVER

0846 AM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
06/14/2010  M1.25 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL SINCE 8 AM SUNDAY

&&

TAS
Local storm report, Jun 14, 9:28 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 AM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     FLASH FLOOD      1 S SOUTH GORIN         40.35N 92.02W
06/14/2010                   SCOTLAND           MO   LAW ENFORCEMENT

            AT LEAST A FOOT OF WATER FLOWING OVER ROUTE A NEAR GORIN.

0520 AM     FLASH FLOOD      3 SW GREGORY LANDING    40.25N 91.55W
06/14/2010                   CLARK              MO   LAW ENFORCEMENT

            HIGHWAY 61 REPORTED INUNDATED WITH SEVERAL INCHES OF
            WATER NEAR THE CLARK-LEWIS COUNTY BORDER

0617 AM     HEAVY RAIN       4 SW GRANGER            40.43N 92.02W
06/14/2010  M1.20 INCH       SCOTLAND           MO   TRAINED SPOTTER

0655 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
06/14/2010  M1.40 INCH       HANCOCK            IL   TRAINED SPOTTER

            1.49 INCH OF RAIN SINCE 7 AM SUNDAY...0.78 INCH FELL
            OVERNIGHT

0712 AM     HEAVY RAIN       2 WSW INDUSTRY          40.32N 90.64W
06/14/2010  M1.90 INCH       MCDONOUGH          IL   TRAINED SPOTTER

            RAINFALL SINCE 5 AM

0712 AM     FLASH FLOOD      2 WSW INDUSTRY          40.32N 90.64W
06/14/2010                   MCDONOUGH          IL   TRAINED SPOTTER

            GRINDSTONE CREEK OUT OF ITS BANKS...ABOUT 2 FEET OVER
            FLOOD STAGE.

0712 AM     HEAVY RAIN       SALEM                   40.85N 91.62W
06/14/2010  M1.19 INCH       HENRY              IA   CO-OP OBSERVER

0719 AM     HEAVY RAIN       1 ENE FORT MADISON      40.63N 91.33W
06/14/2010  M1.10 INCH       LEE                IA   TRAINED SPOTTER

            SINCE 4 AM CDT. STILL RAINING LIGHTLY.

0846 AM     HEAVY RAIN       1 SSW BELLE PLAINE      41.89N 92.28W
06/14/2010  M1.25 INCH       BENTON             IA   TRAINED SPOTTER

            RAINFALL SINCE 8 AM SUNDAY

&&

TAS
Local storm report, Jun 14, 11:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1234 PM CDT MON JUN 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     TSTM WND DMG     1 S NEW BEDFORD         41.50N 89.72W
06/12/2010                   BUREAU             IL   EMERGENCY MNGR

            CHIMNEY COVERING BLOWN OFF NEWER HOME. ALSO HAD TREE
            BRANCH DAMAGE. 2 1/2 INCHES OF RAIN ALSO OCCURRED. FROM
            EMERGENCY MANAGER STORM SURVEY.

0830 AM     TSTM WND DMG     1 SE NEW BEDFORD        41.50N 89.70W
06/12/2010                   BUREAU             IL   EMERGENCY MNGR

            LARGE TREE UPROOTED. FROM EMERGENCY MANAGER STORM SURVEY.

0838 AM     TSTM WND DMG     4 W KASBEER             41.50N 89.54W
06/12/2010                   BUREAU             IL   EMERGENCY MNGR

            TREE BRANCHES BLOWN DOWN...MAINLY SMALLER BRANCHES. FROM
            EMERGENCY MANAGERS STORM SURVEY. LOCATION AND TIME IS
            ESTIMATED. BRANCH DAMAGE CONTINUED INTO KASBEER AREA WITH
            FEW BRANCHES DOWN IN KASBEER.

&&
DELAYED REPORT.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Des Moines

When
June 14, 12:00 PM CST to June 27, 12:00 AM CST
Where
Des Moines County, 6.38 mi WSW of Danville Wilson Arpt to 3.18 mi SSE of Spring Grove
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.810, -91.430

Heavy rains during the second and third weeks of June resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on June 14 around 2 pm. It crested above the major flood stage around 21.6 feet around 1 am June 22. It fell below the moderate flood stage level around 1 am June 27.

Flood, Lee

When
June 14, 12:00 PM CST to June 27, 12:00 AM CST
Where
Lee County, 5.46 mi ENE of St Paul to 5.63 mi ESE of Wever
Cause
Heavy Rain
Property damage
$250,000
Reported by
River/Stream Gage
Coordinates
40.810, -91.430

Heavy rains during the second and third weeks of June resulted in the Skunk River at Augusta going above the moderate flood stage level of 17 feet on June 14 around 2 pm. It crested above the major flood stage around 21.6 feet around 1 am June 22. It fell below the moderate flood stage level around 1 am June 27.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246996, 246999.